Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

just been prescribed Estradiol

(17 Posts)
ceecee32 Tue 20-Oct-15 09:44:18

Hi, just wondering if any of you ladies use Estradiol gel and have any advice - not sure what to expect to be honest. I can use it for 3 months and then have to go in for a review. My GP gave the impression that I might have to stop using after 3 months ??

AND - he said that I am so dry that my inner bits are leathery !! Is there any hope that this gel might make things better ?

HormonalHeap Tue 20-Oct-15 21:42:57

Yes I use it. I remember it took 6-8 weeks to feel the full effects. My symptoms were different from yours though- nothing dry but sweats and no sleep. After recent blood tests my gynae told me my body was in flex with my oestrogen levels up and down, so she decreased my dose of the gel and gave me progesterone tablets to help me sleep. Perfect mix for me st he moment. I'm not a doctor but I would imagine the extra oestrogen would help your inner bits! But best to ask your doctor.

Bellaciao Wed 21-Oct-15 12:38:56

ceecee you need local oestrogen ot help your bits - in addition to full HRT. Someting like Vagifem or Gynest/Ovestin cream. They are listed here:
Vaginal preparations. Note the comment: "For some women, vaginal estrogen may be required along with systemic HRT." so don't let the doc try to persuade you otherwise. I use full HRT and vag oestrogen too, to keep things healthy down there!

You absolutely don't have to stop after 3 months but if you still havre a womb and haven't got a Mirena coil, then you do need a progestogen of some sort to protect your womb lining.

How old are you and how far along the menopause journey?

ceecee32 Wed 21-Oct-15 18:58:50

Hi, thanks for your help. I am 58, last period was probably about 4 years ago but they were tailing off before then.
My GP told me that the gel he was giving me was a topical cream to be put onto my bits but this pump is Oestrogel. This instructions say to rub on arms or thighs so I have done just that.

We shall wait and see if things get any better - I am thinking that I might also need some local oestrogen so might get in touch with the doc to double check I have the right thing.

Anyoldusername1 Wed 21-Oct-15 19:02:56

Ha- you should so a swap with another poster here who has been given cream when she ought to have gel grin What the heck's going on with these HCP???

You need to go back to the chemist and check what was on your prescription. It may be yetanother dispensing error as per previous poster, or it may be a GP error on the script.

You can't use gel alone unless you are also prescribed a progestogen at the same time to be used as directed by the GP. Things won't get better without the right treatment- they are likely to get worse and then take longer for the right treatment to help you.

ceecee32 Wed 21-Oct-15 21:26:20

OMG ! -- will be on the phone tomorrow - thanks for your help

Anyoldusername1 Thu 22-Oct-15 08:27:19

ceecee
One further point. If your GP thinks you can only use vaginal oestrogen for 3 months, they are misinformed. The guidelines - which are available on the web on sites like Menopause Matters, the BMS, and NICE - say that these products can and should be used long term. It's like using handcream (except a hormonal cream acts differently to a plain moisturiser.) But the point is, if you stop, the symptoms will come back. The amount of oestrogen in vaginal HRT is not enough to stimulate the uterine lining so it is safe to use long term. Unfortunately some GPs are out of date with these guidelines which is why the insist on this 3-month limit.

ceecee32 Thu 22-Oct-15 19:42:46

Well I went to the pharmacy - they said that the Oestrogel pump thing they had given was correct - went back to the Doctors and saw the GP who prescribed it. Also pointed out that the packaging said that it should be taken in conjunction with a progestogen.
He went to check and rang me a couple of hours later and said he had discussed with female colleague who agreed that I could use it and that it should be put directly onto my 'bits' even though the information said that this should not be done at all.
No mention of any progenstogen - he insists that he has given me the right thing even though I don't think so.

I am a little bit confused but shall do as I am told

Anyoldusername1 Thu 22-Oct-15 20:29:58

I'm sorry but he is completely wrong and he ought to be sacked! I've used both for 8 years.

The gel is not for the vulva, vagina or any part of your genitalia! It says on the instructions not to use it there. It is alcohol based and will sting like hell and dry your skin out.

What you need is OVESTIN which is a 30g tube of cream which comes with a plastic applicator. This is really disgraceful.

Go back and show him all the packaging and what it says. Look to at the website Menopause Matters and print off the information for treatment of VA.

Anyoldusername1 Thu 22-Oct-15 21:18:20

THIS is what you need.

Anyoldusername1 Fri 23-Oct-15 08:34:32

ceecee
I wonder if you'd be happy to talk to the pharmacist and ask them to phone your dr? They are quite at liberty to feedback if prescriptions are incorrect and their voice may carry more weight than yours. You would need to explain that the treatment is for VA but you could talk to them by phone.
It's really shocking that a GP is confused over something that is so simple. And I bet you aren't the only woman he sees who is being given wrong medication and incorrect advice.

ceecee32 Fri 23-Oct-15 08:55:06

Anyold - thanks for your help.

All printed off and back to the doctors - I am away for a week from today though so will just have to leave him a letter.

I am so glad I came on here to ask for advice.

xx

Anyoldusername1 Fri 23-Oct-15 09:50:40

Good luck and hope you get the right stuff!!!

ceecee32 Fri 30-Oct-15 09:57:10

Well I have my estriol cream. I think it is the right one now - the box says Physiogine but you use an applicator to put it in and I am happier with that option.

I am just a bit annoyed as my GP has put a note to say that I would prefer to use this rather than that he prescribed !!

Never mind - just hope it works

pinkrosa Fri 30-Oct-15 19:18:26

Message withdrawn at poster's request.

Bellaciao Sat 31-Oct-15 10:15:20

ceecee - it looks like Physiogine is the French version (or name for )of Ovestin - at least all the searches come up in French! - are you in France or did I miss that? Anyway hope it does the trick smile

ceecee32 Sat 31-Oct-15 19:22:07

LOL - I did try the gel on my bits as instructed by my GP - only once though!! It burned - I wouldn't recommend it.

And no - I am not in France - it must be the cheapest version or something, But pleased to say that after 2 days my 'ladybits' feel much better. I hadn't realised how miserable being dry, itchy and sore was making me - one of those things that you realise when it stops.

It took me a long long time to pluck up the courage to go to the doctors - if anyone is in the same place as I was - get your courage together and persevere until you get the right thing.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now